Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
The patient will be exposed to radiation when undergoing a CT scan. However, it is a safe level.
The biggest potential risk is with a contrast (also called dye) injection that is sometimes used in CT scanning. This contrast can help distinguish normal tissues from abnormal tissues. It also helps to help distinguish blood vessels from other structures such as lymph nodes.
Like any medication, some people can have a serious reaction to the contrast. The chance of a fatal reaction to the contrast is about 1 in 100,000. Those at increased risk may require special pretreatment and should have the test in a hospital setting. Anyone who has had a prior contrast reaction or severe allergic reaction to other medications, has asthma or emphysema, or has severe heart disease is at increased risk for a contrast reaction and is referred to a hospital X-ray department for the exam.
Any time an injection is done into a vein, there is a risk of the contrast leaking outside of the vein under the skin. If a large amount of contrast leaks under the skin, in rare cases, this can cause the skin to break down.